Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 278, NWS North Platte, NE

July 7, 2008Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2008, 8:24 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2008, 8:24 PM MDT (02:24 UTC)
Expired
Jul 7, 2008, 9:00 PM MDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:09 PM MDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 7, 2:09 PM MDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT MON JUL 7 2008

.SYNOPSIS...

A FRONTAL BOUNDARY IS LOCATED OVER THE CENTRAL PLAINS /SITUATED
AT 19Z FROM KONL SOUTHWEST TO KIML/...WITH MARGINALLY STEEP MID
LVL LAPSE RATES AND A MOIST BOUNDARY LAYER AIRMASS RESIDING ALONG
THE FRONT. A THUNDERSTORM HAS FORMED ALONG THE BOUNDARY JUST NORTH
OF KONL...WITH ADDITIONAL DEVELOPMENT POSSIBLE SOUTHWEST ALONG THE
FRONT THROUGH THE LATE AFTERNOON...POSSIBLY AIDED BY THE APPROACH
OF SEVERAL MID/UPR LVL WAVES ALIGNED FROM THE DAKOTAS SOUTHWEST
INTO THE CENTRAL ROCKIES. THE FRONT IS FORECAST TO MOVE EAST AND
SOUTH OF THE REGION AS THE UPPER WAVE CONTINUES PROGRESSING
EAST...WITH SLIGHTLY COOLER AND LESS HUMID CONDITIONS SETTLING
INTO THE CENTRAL HIGH PLAINS WITHIN THE POST FRONTAL AIRMASS.

&&

.DISCUSSION...

WEAK HIGH PRESSURE IS FCST TO SAG SOUTH INTO NORTH CENTRAL NEBRASKA
BEHIND THE DEPARTING SFC FRONT THROUGH TUESDAY. THIS HIGH THEN
DRIFTS EAST INTO TUESDAY NIGHT...WITH EAST/SOUTHEAST SFC WINDS
DEVELOPING ACROSS MOST OF THE CWA. THIS PATTERN WILL FAVOR A
CONTINUATION OF SLIGHTLY BELOW NORMAL HIGH TEMPERATURES ON
TUESDAY. THE MID LVL AIRMASS REMAINS FAVORABLY COOL FOR THE
DEVELOPMENT OF MODERATELY STEEP LAPSE RATES BY TUESDAY AFTERNOON.
NAM AND GFS DEVELOP QPF OVER THE WESTERN HALF OF THE CWA AS A S/W
TROUGH OVER THE DAKOTAS PASSES ACROSS THE PLAINS /STORMS MAY BE
FOCUSED ALONG A SUBTLE SFC WAVE WHERE DESTABILIZATION AND LOW LVL
CONVERGENCE BECOME MAXIMIZED/...THUS FOCUSED SHOWERS/THUNDERSTORMS
MAINLY SOUTH OF A RUSHVILLE TO BROKEN BOW LINE WHERE FCST
SOUNDINGS DEPICT THE BEST THERMODYNAMIC ENVIRONMENT SUPPORTIVE OF
THUNDERSTORMS WILL EXIST.

UPR TROUGHS CONSOLIDATE OVER THE GRT LAKES REGION ON WEDNESDAY...AND
THEN EXIT EAST WHILE MID LVL HEIGHTS RISE SLIGHTLY OVER THE GREAT
PLAINS. THE WEST/NORTHWEST UPR LVL FLOW APPEARS TO RESULT IN THE
DEVELOPMENT OF A LEE TROUGH...WITH A TRANSITION TO SOUTHERLY LOW
LVL FLOW ACROSS THE CWA BY WEDNESDAY AFTERNOON. TEMPERATURES
RESPOND UPWARDS...TRENDING BACK TOWARD MORE NORMAL DAYTIME HIGHS.
DURING WEDNESDAY NIGHT...850-700MB SOUTHWESTERLY FLOW STRENGTHENS
ACROSS THE REGION AS A MIGRATORY DISTURBANCE MOVES ACROSS SOUTHERN
MANITOBA/ONTARIO. THIS INCREASING LOW LVL FLOW FOCUSES WAA OVER
OUR NORTHEASTERN COUNTIES...WHICH COINCIDES WITH THE ADVECTION OF
AN EML EAST ACROSS NORTHERN NEBRASKA. THEREFORE INTRODUCED POPS
OVER THE NORTHEASTERN QUARTER OF THE CWA. SFC LOW PRESSURE IS THEN
FCST TO DEVELOP ON THURSDAY OVER THE NORTHERN HIGH PLAINS AHEAD OF
A S/W TROUGH /WHICH IS CURRENTLY LOCATED OVER THE GULF OF ALASKA
PER LATEST WV IMAGERY/. THIS WILL FAVOR STRENGTHENING SOUTHERLY
FLOW ACROSS THE CENTRAL HIGH PLAINS AND WARMER DAYTIME HIGHS /LWR
TO MID 90S/. AS THE UPR WAVE MOVES ACROSS THE NORTHERN PLAINS ON
FRIDAY...THE SFC FRONT IS FCST TO ADVANCE SOUTHEAST TOWARD THE
CWA...WITH SOUTH/SOUTHWESTERLY FLOW CONTINUING ACROSS THE
REGION...FAVORING HOT TEMPERATURES ONCE AGAIN. MID LVL
TEMPERATURES WILL BECOME VERY WARM...AND THIS FAVORS A STRONG CAP
TO THUNDERSTORM DEVELOPMENT ALONG THE APPROACHING SFC FRONT FRIDAY
AFTERNOON/NIGHT...THUS KEPT FCST DRY.

THE ECMWF AND GFS ENSEMBLE MEAN ARE IN AGREEMENT WITH SLIDING THE
SFC FRONT SLIGHTLY SOUTH AND EAST OF THE CWA ON SATURDAY...WITH
EASTERLY COMPONENT TO THE SFC FLOW FAVORING MUCH COOLER DAYTIME
HIGHS. MOIST UPSLOPE FLOW WILL RESIDE ACROSS THE CWA...AND LOW LVL
WAA OCCURRING NORTH OF THE BOUNDARY OVER KANSAS COMBINED WITH
STEEP MID LVL LAPSE RATES WARRANTS AN INTRODUCTION OF POPS FOR
SATURDAY AFTERNOON. A LOW LVL JET THEN STRENGTHENS SATURDAY
NIGHT...AND THIS WOULD POTENTIALLY FAVOR AN INCREASE IN
THUNDERSTORM COVERAGE. PREVIOUS FCST HANDLES THIS WELL...SO ONLY
MADE MINOR ADJUSTMENTS. THE CWA THEN BECOMES SANDWICHED BETWEEN AN
AREA OF HIGH PRESSURE TO THE NORTH/NORTHEAST...AND LOW PRESSURE
OVER THE SOUTHERN HIGH PLAINS. THIS ALLOWS MOIST UPSLOPE FLOW TO
PERSIST INTO SUNDAY AFTERNOON ACROSS THE CWA. GIVEN THE PRESENCE
OF THIS SYNOPTIC PATTERN...WILL CONTINUE POPS INTO SUNDAY
AFTERNOON/NIGHT.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THE NEXT 24 HOURS AT KVTN...AS COLD FRONT
ALREADY PASSED THROUGH THE TERMINAL. SCATTERED THUNDERSTORMS
EXPECTED TO FIRE ALONG/AHEAD OF THE COLD FRONT THIS EVENING...AND
HAVE THE POTENTIAL TO MOVE ACROSS THE KLBF TERMINAL. ONLY A BROKEN
LINE OF STORMS EXPECTED ALONG THE FRONT...THUS HAVE -SHRA WITH CB
ATTACHED TO CLOUDS ATTM. WILL MONITOR HOW THE STORMS DEVELOP AND
WILL AMEND TAF IF NEEDED ONCE CONFIDENCE IS HIGHER THAT TERMINAL
AREA WILL SEE IMPACT OF STORMS. ANY STORMS WILL HAVE THE POTENTIAL
TO REDUCE CONDITIONS TO MVFR WITH CIGS AND/OR VSBY. HEAVY RAIN MAY
BRIEFLY REDUCE VSBY TO IFR CONDITIONS. ONCE FRONT PASSES THROUGH THE
KLBF TERMINAL...CLEARING SKIES ARE EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/GARNER
Hazardous weather outlook, Jul 7, 2:32 PM MDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT MON JUL 7 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-082045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT MON JUL 7 2008 /232 PM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT THIS
EVENING ALONG AND AHEAD OF A COLD FRONT MOVING ACROSS THE REGION.
THE MAIN AREA OF CONCERN WILL BE TO THE EAST OF A LINE FROM
AINSWORTH TO NORTH PLATTE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY AND WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS
DURING THE LATE AFTERNOON AND EVENING HOURS AS A SERIES OF WEAK
WAVES MOVE ACROSS THE STATE. AT THIS TIME THE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. AFTER A BRIEF BREAK IN
THUNDERSTORM ACTIVITY...THE NEXT FRONTAL SYSTEM AND THUNDERSTORM
CHANCES CAN BE EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...EAST OF A LINE
FROM AINSWORTH TO NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 7, 7:42 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             11 NW WELLFLEET         40.87N 100.88W
07/07/2008  E0.88 INCH       LINCOLN            NE   PUBLIC

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:52 PM MDTSevere Thunderstorm WarningLBFLincoln23 min
Jul 7, 7:21 PM MDTSevere Thunderstorm WarningLBFLincoln39 min
Jul 7, 7:59 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln46 min
Jul 8, 4:44 PM MDTSevere Thunderstorm WarningLBFSheridan46 min
Jul 8, 5:37 PM MDTSevere Thunderstorm WarningLBFSheridan38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.